Michigan, 2021

Damaging Wind in Michigan, June 18, 2021

June 18, 2021 · NWS DTX · 1 event in 1 county or zone

Sporadic single trees blown down in Adrian from thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Sporadic single trees blown down in Adrian from thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 18, 6:03 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 18, 6:03 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
703 AM EDT Fri Jun 18 2021

.AVIATION...

Showers and thunderstorms are well on the way into SE MI from the
Midwest and western Lower MI. This activity brings an average of
MVFR visibility restriction with a few bursts of IFR in the heaviest
downpours. An isolated 40 mph wind gust is also possible based on
upstream reports from the strongest storms, although a general
weakening trend is expected on intensity while coverage of showers
remains widespread during the morning. South to southwest wind
becomes gusty in the building pressure gradient between rain-cooled
air overhead and the surface trough moving in from WI. The wind
helps return warm and humid air to the region with a new round of
storms likely along the trough from mid afternoon into early
evening. Borderline MVFR/IFR visibility is once again possible in
locally heavy rainfall. MVFR ceiling has greater coverage and
duration within the trough until it exits the region around 00Z this
evening.

For DTW... Clusters of thunderstorms move through the terminal area
during the morning with MVFR/IFR flight restriction mainly tied to
rainfall intensity. Brief gusty wind conditions with a wide
variation in direction is possible during the storms before settling
into a general SW direction in the 10-20 kt range. New storm
initiation is expected in the 18-20Z time window as warm and humid
air recovers over the region into this evening.

.DTW THRESHOLD PROBABILITIES...

* High for thunderstorms this morning. Moderate this afternoon.

* High for ceiling 5000 ft or less today.

&&

.PREV DISCUSSION...
Issued at 441 AM EDT Fri Jun 18 2021

DISCUSSION...

Complex forecast in play for today given several moving parts in
regards to the ongoing MCS complex in place across southern
Wisconsin and western Michigan, progression and duration of the
system as it travels over Southeast Michigan this morning, and
resulting destabilization and mechanisms of forcing that will take
place following the passage of this system this afternoon. To start,
leading edge of the system continues to lose steam as precipitation
has outran axis of better instability, with latest mesoscale
analysis depicting little to no MUCAPE in place across SE MI. Modest
mid-level lapse rates will still support isolated thunderstorm
activity through the mid-morning hours with any activity, but
expecting mainly scattered showers with initial activity given the
lack of instability. LLJ to then strengthen and re-orient across SE
MI through 09-15Z. This will advect a very moisture-rich theta-e
plume across Southeast Michigan on the leading edge of a weaker
instability axis, resulting in increasing shower coverage and the
continued chance for thunderstorm activity through the late morning
hours.

Current thinking is that passage of the MCS system will result in
stable conditions across SE MI through the late morning to early
afternoon hours which will limit the chances afternoon activity,
however, destabilization of the atmosphere will begin to take place
through the later afternoon hours in the wake of a warm front as dew
points rise into the upper 60s to possibly the lower 70s, while h850
temperatures rise to a warn 16-18C and h700 temperatures rise to or
above 8C. Concurrently, southwest flow at the surface with zonal
westerly flow in the mid-level noted by h700 wind speeds around 40
knots will support effective bulk shear values to or above 40 knots
in the afternoon with internal probabilistic guidance showing MLCAPE
values rising between 1500 - 2000 J/kg across the southern Metro
Region. Outflow boundaries from this morning's activity will likely
hold around or south of the MI/OH border, but surface trough in the
wake of an advancing cold front will aid in thunderstorm potential
with the forecasted destabilization. HRRR/NSSL and to a lesser
extent the ARW is on board with CI mainly across the Metro region
between the 18 - 23Z time frame, tied the better instability axis.
However, the FV3 and NAM nest holds the bulk (or in FV3s case, all)
of the convection south of the MI/OH border, owing to a lesser
degree of destabilization, and even with surface flow more westerly
in the FV3. Thus the main message for this morning: thunderstorm
potential is conditional on the ongoing activity and CI mechanisms
and will require continued analysis after the MCS passes. Being
said, have hedged towards high-end chances for redevelopment (50-60
percent) along and south of M5 given the favorable synoptic set-up
in place.

Given the strong shear and building instability in place, any storms
that do develop will have the potential to become organized & strong
to severe, with all hazard types in place. Latest SWODY1 places
locations south of the Tri-Cities in a marginal risk for severe
weather, with Monroe/Lenawee under a Slight Risk. All severe hazards
will be in play, as mesocyclone development/supercells will be
possible with veering profiles with height and the increased length
of the hodograph in the lower-levels with the strong winds at h700.
HREF mean STP values approach 1 closer to the MI/OH border where low-
level SRH values will be maximized thus there is a non-zero chance
for tornado development. Otherwise, steep mid-level lapse rates and
high TEI values with organized convection suggest hail to or in
excess of an inch and wet microbursts are possible. But again, any
severe weather is conditioned on chance that storms will develop
north of the MI/OH border.

SWODY2 places locations south of the Tri-Cities to northern Thumb
again in a marginal risk as sufficient bulk shear remains in place
with building instability likely on Saturday afternoon , following
the early morning passage of an embedded strong short wave within
the mean zonal flow. Convective activity will again be dependent on
destabilization across the southern Great Lakes and Ohio Valley as
overnight activity will be ongoing along a diffused frontal boundary
across Ohio, where the best theta-e gradient is set-up. Have added a
chance mention (40-50 percent) for precipitation for this forecast
package between 18Z - 00Z Saturday. Otherwise, The day is expected
to be warm and muggy with temperatures in the 80s and dew points in
the 60s. Additional chances for widespread rain with some
thunderstorms is looking likely late Sunday into Monday as a
seasonally strong low pressure system travels somewhere along the
Midwest into the Great Lakes, with uncertainty still surrounding the
exact location of the cyclone center. Overall, a very active pattern
will hold through the weekend into early next week.

MARINE...

Shower and thunderstorm activity currently tracking across southeast
Michigan to progress east of the Great Lakes by mid-morning.
Embedded storms may produce lightning and brief periods of gusty
winds/enhanced wave heights. Development of a wake low behind
morning convection will lead to enhanced wind gusts along the
nearshore waters, peaking to 20-25 kts by late morning. As a result
Small Craft Advisories are in effect through mid-afternoon. A second
round of shower/thunderstorm activity is possible late this
afternoon along an approaching cold front, mainly across the
southern marine zones. As the front passes through southeast MI,
expect winds to gradually weaken and rotate to the northwest by
Saturday. High pressure then returns for the weekend, with overall
dry conditions expected.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

Lake Huron...Small Craft Advisory until 4 PM EDT this afternoon for LHZ421-422-
     441>443.

Lake St Clair...NONE.

Michigan waters of Lake Erie...NONE.

&&

AVIATION.....BT
DISCUSSION...AM
MARINE.......MV

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 18, 3:58 AM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
458 AM EDT Fri Jun 18 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
458 AM EDT Fri Jun 18 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of strong to severe storms thunderstorms today. A
slight risk for severe weather resides south of I-94, where hail to
an inch, damaging wind gusts to 60 mph, and an isolated tornado will
be possible with severe storms. A marginal risk for severe weather
resides along and north of I-94, where hail to an inch and damaging
wind gusts to 60 mph will be possible with severe storms. Storms will
be moving from west to east at 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A marginal risk for severe weather is again possible Saturday
afternoon. Hail to an inch, wind gusts to 60 mph, and an isolated
tornado will be possible with severe thunderstorm development.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-190900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
458 AM EDT Fri Jun 18 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a marginal risk for severe weather across southern Lake
Huron to Lake St. Clair. Main hazards for severe thunderstorm
development will be wind gusts to 50 knots and hail up to an inch.
There is a slight risk for severe weather across western Lake Erie.
Main hazards for severe thunderstorm development will be wind gusts
to 50 knots and hail up to an inch. An isolated tornado will also be
possible inland. Storm motion will be west to east at 35 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A marginal risk for severe weather is again possible Saturday
afternoon. Hail to an inch, wind gusts to 50 knots, and an isolated
tornado will be possible with severe thunderstorm development.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, Jun 18, 6:52 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
752 AM EDT Fri Jun 18 2021

MIZ060-061-063-068>070-075-076-082-083-181315-
Shiawassee-Livingston-Lenawee-Genesee-Macomb-Monroe-Oakland-
Washtenaw-St. Clair-Wayne-
752 AM EDT Fri Jun 18 2021

...STRONG THUNDERSTORMS MOVING THROUGH THE REGION DURING EARLY
MORNING...

At 750 AM EDT, radar indicated strong thunderstorms from near Perry
to Jackson to 6 miles east of Fremont. Movement was east at 50 mph.

Heavy downpours, pea size hail, and wind gusts near 40 mph are
possible with these storms.

These storms will be near...
  Fowlerville around 800 AM EDT.
  Cohoctah, Byron and Oak Grove around 805 AM EDT.
  Chelsea and Linden around 815 AM EDT.
  Hartland and Fenton around 820 AM EDT.
  Holly, Dexter and Lake Fenton around 825 AM EDT.
  Ann Arbor, Saline and Morenci around 830 AM EDT.
  Ypsilanti, Ortonville, Dixboro and Clarkston around 840 AM EDT.
  Salem around 845 AM EDT.

Other locations impacted by these storms include Anchorville,
Franklin, Hudson Mills Metropark, Commerce, Stony Point, Conway
Township, Auburn Hills, Samaria, Harper Woods and Pleasant Ridge.

Torrential rainfall is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4207 8436 4207 8413 4278 8416 4278 8421
      4281 8420 4295 8244 4258 8256 4250 8270
      4254 8281 4236 8288 4230 8309 4224 8313
      4199 8313 4190 8325 4189 8331 4172 8341
      4171 8436
TIME...MOT...LOC 1150Z 266DEG 42KT 4275 8420 4226 8440 4172 8481

BT

The radar

The Detroit radar (KDTX), 100 km away, was scanning. The volume nearest the first event began at 12:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
June 18, 7:24 AM EST
Where
Lenawee County, 0.51 mi W of Adrian
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.900, -84.040

A few reports of single trees blown down in the City of Adrian.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964973.